Man kills himself "after taking smoking wonder drug"

First published in News by

THE family of a man who killed himself after he began taking a wonder drug designed to help smokers quit cigarettes say users should be aware of its suicide risk.

Omer Jama hoped Champix tablets were the miracle cure that would end his 15-year addiction to smoking - but his family are certain that they led him to take his own life.

Just four weeks after he began a course of pills to help kick his 20-a-day habit, the 39-year-old was found dead with his wrists slashed at his Bolton home.

The death of the popular television editor at his home in Redcar Road, Smithills, on October 25 came just four days after he was pictured smiling with his newborn niece.

He had booked a holiday to Cuba with a friend just days previously to celebrate is 40th birthday and the keen amateur golfer was still on a high after winning a trophy.

More than 200 people gathered to remember Mr Jama at an event at Old Links Golf Club following his death.

His heartbroken brother, Ali Jama, said that Omer had split from his wife earlier this year but the pair remained on good terms and a reconciliation was not out of the question.

"They just weren't the actions of a man who was contemplating suicide," said Mr Jama, aged 41, of London.

"He's got no history of depression and was never the sort of person you would see feeling sorry for himself.

"There was a brand new travel guide for Cuba at the side of his bed and he had everything to live for.

"I spoke to him two days before his body was found and he was laughing and joking about me coming to cover for him at work while he was away."

Mr Jama, who works for Sky, the same company which employed his brother, said he had not been aware of the drug's side effects until he read reports in the press about complaints to the Medicines and Healthcare Regulatory Agency (MHRA).

"At the time that this happened somebody mentioned the side effects of the drug but I wasn't aware of it being linked to depression or suicidal thoughts," said Mr Jama.

"Since then there has been a lot of press about it and the partner of Omer's best friend suffered from very bad mood swings while she was taking the drug."

Mr Jama said he felt health authorities ought to make users more aware and hoped the MHRA would investigate the worrying number of complaints.

"The more I read about this drug, the more it concerns me that it's being made quite freely available to anybody who wants it," he added.

Gary Tonge, who had planned to visit Cuba with Mr Jama, a lifelong friend, earlier this month, said he believed immediately that the tablets might have triggered the suicide because his girlfriend had suffered irrational behaviour for four weeks while she took a course of Champix.

"One minute she would be crying her eyes out and the next minute she would be very aggressive so I took the tablets off her and she was back to normal within a week," said Mr Tonge, also 39.

"I asked Omer if he was okay and he said the tablets were making him feel a bit spaced out but he was determined to give up smoking.

"I've known him since he was 11 and this was completely out of character.

"Drugs take a long time to test and develop but these seem to have been licensed very quickly to coincide with the start of the smoking ban in this country."

Pharmaceutical giants Pfizer launched the drug, which costs £163.80 for a 12-week course, earlier this year.

Up to 200,000 people have taken the twice-a-day tablets in the UK after it was hailed at the most effective weapon in the fight to give up smoking.

It was revealed last week that the MHRA has received 839 reports of adverse reactions.

Forty-six were linked to depression, with 16 claiming to have suffered suicidal thoughts - although no suicides had been reported.

An MHRA spokesman said the drug was now being closely monitored - with doctors warned to keep an eye on patients.

The US Food and Drug Administration has also launched a probe.

Champix works on brain receptors to relieve cravings and nicotine withdrawal symptoms.

Makers Pfizer said their sympathies were with Mr Jama's family - but stressed there was no scientific evidence linking the drug with suicidal behaviour.

A spokesman said: "Quitting smoking, with or without treatment, is associated with nicotine withdrawal symptoms and has also been associated with the exacerbation of underlying psychiatric illness."

Send us your news, pictures and videos

Most read stories

Local Info

Enter your postcode, town or place name

About cookies

We want you to enjoy your visit to our website. That's why we use cookies to enhance your experience. By staying on our website you agree to our use of cookies. Find out more about the cookies we use.

I agree